Illinois, 2016Tornado in Illinois, June 14, 2016
June 14, 2016 · NWS ILX · 1 event in 1 county or zone
Widely scattered thunderstorms developed along a warm front across north-central Illinois during the late afternoon and evening of June 14th. One of the storms produced a weak tornado about 3 miles west-southwest of Bradford in Stark County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered thunderstorms developed along a warm front across north-central Illinois during the late afternoon and evening of June 14th. One of the storms produced a weak tornado about 3 miles west-southwest of Bradford in Stark County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 14, 4:22 PM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 14, 4:22 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
522 PM CDT TUE JUN 14 2016
.SHORT TERM...(Tonight)
ISSUED AT 312 PM CDT Tue Jun 14 2016
Ongoing convection is expected to continue tonight, as a cold front
approaches from the west. The summertime airmass north of a warm
front in south-central IL will gradually lift north the rest of this
afternoon, setting the stage for scattered showers and storms to
continue. The short term models indicate the focus for storms
tonight appear to be mainly in northern Illinois, closer to a mid
level shortwave ahead of the cold front. The cold frontal location
by 12z/7am could be as far east as the Illinois river, although the
wind shift along the front is not very dramatic, despite the surface
pressure pattern depiction of a frontal passage. Will keep likely
PoPs confined to areas north of Rushville to Champaign overnight,
with chance PoPs elsewhere. Severe potential appears low, with
limited shear and weakening instability in general overnight.
Temps will remain mild with lows remaining in the lower 70s and
dewpoints in the low 70s as well. Patchy fog can not be ruled out in
areas that receive rain today.
.LONG TERM...(Wednesday through Tuesday)
ISSUED AT 312 PM CDT Tue Jun 14 2016
Forecast remains a bit problematic in the short term as the models
have issue with convection in the warm sector and drying air moving
into the region more quickly with each run. As a result, the threat
for showers and thunderstorms for tomorrow is being truncated. The
western portions of ILX will be drying before noon more than likely
tomorrow and convection reconcentrating in the extreme east late.
With the quicker progression, the extent of the threat of severe
weather has also shifted, but not entirely eliminated.
A wave of energy moving out of the western trof over the Northern
Plains is progressing slowly as an open wave over the mid-CONUS
ridge this afternoon. This storm systems surface low is starting to
take better shape as a warm front continues to define itself with
afternoon convection in Central Illinois. Cold front is well to the
west and the overnight convection lining up as a prefrontal trof
will hold over into tomorrow, specifically in the east. There is a
chance for refiring of showers and thunderstorms in the afternoon in
the extreme east but it will be dependent on whether or not the
atmosphere can get reenergized with the heat of the day...and the
eastern progression of the boundaries.
Somewhat cooler temps on the way for Friday with the slightly cooler
air behind this system but are still in the 80s...and short lived.
The forecast heats back up for the weekend...with little in the way
of rain expected until the end of the weekend and into the first of
next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 520 PM CDT Tue Jun 14 2016
Main forecast concern will be coverage of convection overnight and
its affect on local cigs/vsbys as a weak cold front approaches the
area from the northwest. Latest trends with the short term models
indicate convection should gradually increase again after 02z as
the boundary and upper air support approach the region. Right now
it appears our northern TAF sites will see better coverage of the
convection so will try to time it in with a tempo group in the 02z
to 04z time frame. Further south, will continue to hold on to the
VCTS tonight as coverage appears too limited at this time. Some
MVFR fog/hz will be possible in the 09z to 12z time frame as well
as wind fields will be quite light. Southerly winds at less than
10 kts tonight will become westerly on Wednesday at 8 to 13 kts
as the weak frontal boundary slips across the area.
&&
.ILX Watches/Warnings/Advisories...
NONE.
&&
SHORT TERM...HJS
LONG TERM...Shimon
AVIATION...Smith
Hazardous weather outlook, Jun 14, 3:06 PM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
406 PM CDT TUE JUN 14 2016
ILZ027>029-036-037-040>042-047>051-151100-
CASS-FULTON-KNOX-LOGAN-MASON-MENARD-MORGAN-PEORIA-SANGAMON-
SCHUYLER-SCOTT-STARK-TAZEWELL-
406 PM CDT TUE JUN 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. SOME
STRONGER STORMS COULD CONTAIN HAIL AND GUSTY WINDS...HOWEVER
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL THUNDERSTORMS WILL OCCUR AHEAD OF AN ADVANCING COLD
FRONT WEDNESDAY. AT THIS TIME...THE BETTER THREAT FOR ANY
SEVERE WEATHER WILL BE TO OUR EAST WEDNESDAY AFTERNOON.
HOT AND HUMID WEATHER WILL CONTINUE THROUGH WEDNESDAY...WITH
MAXIMUM HEAT INDEX VALUES RANGING FROM THE MIDDLE 90S TO AROUND
100.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ030-031-038-043>046-052>057-061>063-066>068-071>073-151100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MARSHALL-MCLEAN-
MOULTRIE-PIATT-RICHLAND-SHELBY-VERMILION-WOODFORD-
406 PM CDT TUE JUN 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. SOME
STRONGER STORMS COULD CONTAIN HAIL AND GUSTY WINDS...HOWEVER
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL THUNDERSTORMS WILL OCCUR AHEAD OF AN ADVANCING COLD
FRONT WEDNESDAY. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS...
SMALL HAIL AND LOCALLY HEAVY RAINFALL. HOWEVER... IT APPEARS THE
GREATER THREAT FOR ORGANIZED SEVERE WEATHER TOMORROW AFTERNOON
WILL BE JUST TO OUR EAST.
HOT AND HUMID WEATHER WILL CONTINUE THROUGH WEDNESDAY...WITH
MAXIMUM HEAT INDEX VALUES RANGING FROM THE MIDDLE 90S TO AROUND
100.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
SMITH
In the hours before
Special weather statement, Jun 14, 1:41 PM CST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
241 PM CDT TUE JUN 14 2016
ILZ045-046-055>057-142045-
EDGAR-CHAMPAIGN-DOUGLAS-COLES-VERMILION-
241 PM CDT TUE JUN 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VERMILION...NORTHWESTERN
EDGAR...SOUTHEASTERN CHAMPAIGN AND EASTERN DOUGLAS COUNTIES UNTIL 345
PM CDT...
AT 240 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR VILLA GROVE...OR 9 MILES EAST OF TUSCOLA...MOVING NORTHEAST AT
20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...GEORGETOWN...TOLONO...WESTVILLE...TILTON...VILLA GROVE...
CATLIN...OAKWOOD...PHILO...SIDNEY...HOMER...RIDGE FARM...NEWMAN...
OGDEN...FAIRMOUNT...SIDELL...FITHIAN...CAMARGO...BELGIUM AND HUME.
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 195 AND 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3966 8806 4001 8830 4029 8753 3991 8754
TIME...MOT...LOC 1940Z 238DEG 20KT 3983 8810
SMITH
Special weather statement, Jun 14, 4:30 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
530 PM CDT TUE JUN 14 2016
ILZ066-071-142315-
CLAY-EFFINGHAM-
530 PM CDT TUE JUN 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND EFFINGHAM
COUNTIES UNTIL 615 PM CDT...
AT 530 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR EDGEWOOD...OR 15 MILES SOUTHWEST OF EFFINGHAM...MOVING NORTH AT
10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EFFINGHAM...ALTAMONT...TEUTOPOLIS...WATSON...BEECHER CITY...
EDGEWOOD...MOCCASIN...MASON...HEARTVILLE...
EFFINGHAM COUNTY AIRPORT...LAKE SARA AND ALTAMONT RESERVOIR.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 57 BETWEEN MILE MARKERS 142 AND 161.
INTERSTATE 70 BETWEEN MILE MARKERS 79 AND 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3887 8870 3891 8870 3891 8881 3922 8880
3910 8842 3886 8867
TIME...MOT...LOC 2230Z 200DEG 11KT 3897 8875
SMITHSpecial weather statement, Jun 14, 5:43 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
643 PM CDT TUE JUN 14 2016
ILZ027-028-150030-
STARK-KNOX-
643 PM CDT TUE JUN 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STARK COUNTY UNTIL 730
PM CDT...
AT 643 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TOULON...OR 7 MILES SOUTH OF KEWANEE...MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TOULON...OSCEOLA...BRADFORD...ELMIRA AND LA FAYETTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4117 8965 4106 8997 4115 9004 4115 8987
4123 8986 4124 8969 4123 8964
TIME...MOT...LOC 2343Z 238DEG 15KT 4113 8991
SMITHTornado, Stark
- When
- June 14, 6:15 PM CST to 6:16 PM CST
- Where
- Stark County, 2.53 mi SW of Bradford to 2.46 mi SW of Bradford
- Rating
- EF0
- Path length
- 0.07 mi
- Path width
- 10 yd
- Reported by
- Trained Spotter
- Coordinates
- 41.160, -89.710
A weak tornado briefly touched down in a field 3 miles west-southwest of Bradford at 7:15 PM CDT. No damage was reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 14 to 16, 20161 death · 30 injured · 3 events
- Heat in Texas, June 14 to 16, 20162 deaths · 8 injured · 4 events
- Heat in Arkansas, June 14 to 17, 20161 death · 1 event
- Wildfire in New Mexico, June 14 to 24, 2016$10 million · 1 event
- Heat in Illinois, June 14, 201610 injured · 1 event
- Flash Flooding and Flood in Iowa, June 14 to 15, 2016$205,000 · 65 kt wind · 18 events
- Tornadoes and Flash Flooding in Minnesota, June 14, 2016$107,000 · EF0 · 21 events
- Hail and Damaging Winds in Georgia, June 14 to 16, 2016$130,000 · 1 in hail · 14 events
- Flash Flooding and Flooding in Iowa, June 14 to 15, 2016$27,000 · 1.75 in hail · 21 events
- Tornado and Flash Flood in Iowa, June 14, 2016$26,000 · EF0 · 13 events
- Heat in Alabama, June 14, 20163 injured · 1 event
- Flash Flood and Damaging Winds in Kentucky, June 14 to 15, 201652 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637298.